Alert archive / Missouri / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 76, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 24, 2019, 8:42 PM CDT for 6 counties in Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2019, 8:42 PM CDT (01:42 UTC)
- Expired
- May 24, 2019, 9:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Caldwell County, MO, Carroll County, MO, Chariton County, MO, Lafayette County, MO, Ray County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 116 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:57 PM CDT | TSTM WND DMG | 1 Wsw Hale, MO | TREES DOWN ON ROUTE J JUST WEST OF HALE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 6:04 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.7 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 250 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1754 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
956
WUUS53 KEAX 250142
SVREAX
MOC025-033-041-107-177-195-250230-
/O.NEW.KEAX.SV.W.0076.190525T0142Z-190525T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
842 PM CDT Fri May 24 2019
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Chariton County in north central Missouri...
Northeastern Ray County in west central Missouri...
Carroll County in north central Missouri...
Southeastern Caldwell County in north central Missouri...
Central Saline County in central Missouri...
Northeastern Lafayette County in west central Missouri...
* Until 930 PM CDT.
* At 842 PM CDT, severe thunderstorms were located along a line
extending from near Utica to near Carrollton to Higginsville,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Emergency management.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Carrollton, Slater, Brunswick, Waverly, Norborne, Keytesville,
Hale, Bosworth, Malta Bend, Wakenda, Gilliam, Miami, Mendon,
Bogard, Tina, De Witt, Dover, Sumner, Rothville and Grand Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for central,
north central and west central Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3917 9290 3912 9376 3974 9379 3974 9376
3961 9375 3961 9328 3962 9326 3965 9328
3969 9328 3970 9326 3971 9303 3960 9290
3922 9285
TIME...MOT...LOC 0142Z 250DEG 42KT 3968 9370 3939 9355 3909 9371
HAIL...<.75IN
WIND...60MPH
$$
Gitro1 follow-up statement
840
WWUS53 KEAX 250201
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
901 PM CDT Fri May 24 2019
MOC025-107-177-250210-
/O.CAN.KEAX.SV.W.0076.000000T0000Z-190525T0230Z/
Ray MO-Caldwell MO-Lafayette MO-
901 PM CDT Fri May 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RAY...
SOUTHEASTERN CALDWELL AND NORTHEASTERN LAFAYETTE COUNTIES IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for central,
north central and west central Missouri.
LAT...LON 3917 9290 3914 9349 3946 9335 3961 9340
3961 9328 3962 9326 3965 9328 3966 9327
3969 9328 3970 9326 3971 9302 3960 9290
3922 9285
TIME...MOT...LOC 0200Z 250DEG 42KT 3975 9345 3946 9331 3916 9347
$$
MOC033-041-195-250230-
/O.CON.KEAX.SV.W.0076.000000T0000Z-190525T0230Z/
Chariton MO-Carroll MO-Saline MO-
901 PM CDT Fri May 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CHARITON...EASTERN CARROLL AND NORTHERN SALINE COUNTIES...
At 900 PM CDT, severe thunderstorms were located along a line
extending from near Wheeling to Bosworth to near Blackburn, moving
east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Slater, Brunswick, Keytesville, Hale, Bosworth, Malta Bend, Wakenda,
Gilliam, Miami, Mendon, De Witt, Sumner, Rothville, Grand Pass,
Triplett and Dalton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for central,
north central and west central Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3917 9290 3914 9349 3946 9335 3961 9340
3961 9328 3962 9326 3965 9328 3966 9327
3969 9328 3970 9326 3971 9302 3960 9290
3922 9285
TIME...MOT...LOC 0200Z 250DEG 42KT 3975 9345 3946 9331 3916 9347
HAIL...<.75IN
WIND...60MPH
$$
GitroWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:37 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 24, 6:37 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
637 PM CDT Fri May 24 2019
.Discussion...
Issued at 334 PM CDT FRI MAY 24 2019
An outflow this morning slightly slowed down the potential severe
weather and flooding pattern as the large cirrus shield kept us
cooler until about 1pm. The clearing behind this boundary has been
enough to heat us up and start the process of increasing MLCAPE over
the region. Temperatures will likely get into the lower 80s, but the
main story will be the dewpoints that will get into the upper 60s
and lower 70s. This push of moist air at max heating will allow our
area to get MLCAPE levels near 2500 J/kg which will lie along a
surface convergent boundary right along I-35 corridor and west
initially. Convection has already started down near Emporia and is
currently moving our direction. Effective bulk shear of 40-45kts
will allow for some of these storms to become strong to severe. The
main threat looks to be large hail and damaging winds with the
tornado threat not zero but rather low with southwest surface winds.
Isolated cells may be able to form east of I-35 as we reach
convective temperature, but will not be as organized.
The overall setup is starting to look more like a
significant flooding event than severe as the storms. The storms
look to stay along the surface boundary with steering flow parallel
and training storms likely. Where this main flow of training storms
occur (currently N side of KC Metro just west of I-35) could have
quick flooding with flash flood guidance 2" or less for 3 and 1 hour
periods. PWAT values will reach 1.7 to 1.8" which is well above
climatology maximum for this time of year. Satellite derived
precipitable water indicate a mid and upper level tropical
connection from the south that converges right over the low level
moisture as it enters our area. This pattern has typically been
what we see synoptically for us to get significant flash flooding, so
monitoring where this line of training storms will form and where
the danger this evening will be at. Once the LLJ forms up another it
looks to re-energize the boundary and may lead to more efficient
storms going over the same areas as todays heavy rains. This will
increase the flash flood threat even more. The total rainfall along
this convergent boundary will be 2-3" but an isolated 4-5" if not
out of the question if storms can train for a few hours in the same
spot. Guidance is all over the place on what will happen tomorrow
morning on the back side of this developing MCS this evening. Some
have redevelopment along the LLJ, others hold off until Saturday
morning. So it may take seeing how this evenings storms evolve to
have high confidence on precip chances for Saturday.
Saturday afternoon guidance does seem to come more in-line with each
other with a warm front developing along northern Kansas into
northern Missouri. This will be the axis for our next chance of
severe weather and another round of possible flooding with saturated
grounds. GFS and NAM are both indicating over 3000 J/kg along that
boundary with 45-50kts of effective bulk shear and decent clockwise
hodographs to support possible supercells and maybe even a small
window of tornado threat depending on what surface winds do at
initiation. Guidance is indicating the much larger area of severe
weather out in western Kansas will eventually evolve into a large
MCS that will push through the region Saturday night into the
morning. That may bring a damaging wind and also flash flooding
threat as our flash flood guidance may be almost zero by that point.
There may be slight break in precipitation Sunday afternoon, but
with a stalled quasi-stationary front over central MO we could still
see activity in the afternoon. Shear does not look as impressive
with ridging overhead so that will be our lowest severe weather day.
A shortwave trough Sunday night into Monday look to light up the lee-
side of the Rockies with a possible MCS going into are area Monday
morning with some lingering activity across northern Missouri into
the afternoon. A more significant shortwave trough will exit into
the southern plains Monday night setting up what currently looks
like a large severe weather event from the Great Lakes down into
Texas. This will need to be monitored as we get closer. The area
finally clears out precipitation wise Wednesday through Friday for
our only dry stretch we've seen in a while.
&&
.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 637 PM CDT FRI MAY 24 2019
Line of thunderstorms currently encroaching upon all TAF
locations. With little movement, expect MVFR conditions and
intermittent thunderstorm activity through at least 07Z. Cannot
rule out possible IFR conditions at times. Second round of showers
and thunderstorms should arrive shortly after sunrise and
continue through most of the morning hours. Guidance is conflicted
on timing for the third round of thunderstorms late tomorrow
afternoon into the early evening. Best timing for convection
should arrive just after the current TAF period. Expect southerly
winds near 10kts overnight increasing by tomorrow with gusts near
25kts.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Saturday afternoon for KSZ025-057-060-
102>105.
MO...Flash Flood Watch through Saturday afternoon for MOZ020>023-
028>031-037-038-043-044-053.
Flash Flood Watch through Saturday morning for MOZ001>008-
011>017-024.
&&
Discussion...Barham
Aviation...32/OttoHazardous weather outlook, May 24, 6:21 AM CDT, 14 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 621 AM CDT Fri May 24 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-251130- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 621 AM CDT Fri May 24 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe weather will be possibly over the entire forecast area this afternoon into tonight. The main threats will be for large hail, and damaging winds however, a isolated tornado can not be ruled out. Flash flooding will also be a concern as several round of heavy rain falling on already saturated grounds may quickly cause flooding. Ongoing river flooding may be aggravated by the additional rainfall. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe weather and the flash flood threat will continue into the weekend with severe weather and heavy rain possible Saturday and Sunday. The main threats will again be large hail and damaging winds. Another round of thunderstorms with heavy rain is expected again Tuesday. Severe weather and flash flooding will again be concerns. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 24, 7:53 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
753 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 2 W LINWOOD 39.00N 95.08W
05/24/2019 LEAVENWORTH KS PUBLIC
POWER POLE SNAPPED IN HALF... TIME ESTIMATED
BY RADAR.
&&
LAFLINSpecial weather statement, May 24, 8:06 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
806 PM CDT Fri May 24 2019
MOZ003>005-250145-
Worth MO-Gentry MO-Harrison MO-
806 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR WORTH...NORTH CENTRAL GENTRY AND
NORTHWESTERN HARRISON COUNTIES UNTIL 845 PM CDT...
At 806 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grant City, or 15 miles northwest of Albany, moving northeast at 60
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Grant City, Irena, Gentry, Worth, Allendale, Denver and Hatfield.
This includes Interstate 35 in Missouri between mile markers 111 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4032 9446 4044 9461 4047 9461 4047 9463
4057 9454 4057 9385
TIME...MOT...LOC 0106Z 229DEG 51KT 4045 9446
BarhamLocal storm report, May 24, 8:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
811 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM FUNNEL CLOUD 1 S LONE JACK 38.86N 94.17W
05/24/2019 JACKSON MO LAW ENFORCEMENT
&&
LAFLINLocal storm report, May 24, 8:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
821 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND DMG PLEASANT HILL 38.79N 94.26W
05/24/2019 CASS MO PUBLIC
TREES DOWN.
&&
LAFLINLocal storm report, May 24, 8:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
840 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM FLASH FLOOD 3 ENE RAYTOWN 39.02N 94.42W
05/24/2019 JACKSON MO TRAINED SPOTTER
6 INCHES OF WATER COVERING ROADS.
&&
LAFLINLocal storm report, May 24, 8:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 2 NW PITTSVILLE 38.87N 94.02W
05/24/2019 JOHNSON MO TRAINED SPOTTER
DAMAGE TO BARN...TIME ESTIMATED VIA RADAR.
&&
LAFLINThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:08 PM CDT | Flash Flood Warning | EAX | Clay, Jackson, Platte | 6 hr |
| May 24, 7:14 PM CDT | Special Weather Statement | EAX | Buchanan, Platte | 31 min |
| May 24, 7:16 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 44 min |
| May 24, 7:26 PM CDT | Flash Flood Warning | EAX | Bates, Cass | 6 hr |
| May 24, 7:36 PM CDT | River Flood Warning | EAX | Clay, Ray | 17 hr |
| May 24, 7:38 PM CDT | Special Weather Statement | EAX | Gentry, Nodaway | 37 min |
| May 24, 7:45 PM CDT | Tornado Warning | EAX | Cass, Jackson | 30 min |
| May 24, 7:50 PM CDT | River Flood Warning | EAX | Johnson, Pettis | 38 hr |
| May 24, 7:50 PM CDT | River Flood Warning | EAX | Jackson | 13 hr |
| May 24, 7:53 PM CDT | Tornado Warning | EAX | Cass, Jackson | 37 min |
| May 24, 8:06 PM CDT | Special Weather Statement | EAX | Worth | 39 min |
| May 24, 8:12 PM CDT | Tornado Warning | EAX | Cass, Jackson, Johnson, Lafayette | 33 min |
| May 24, 8:16 PM CDT | River Flood Warning | EAX | Jackson | 28 hr |
| May 24, 8:34 PM CDT | Tornado Warning | EAX | Johnson, Lafayette | 26 min |
| May 24, 8:48 PM CDT | River Flood Warning | EAX | Jackson | 3 hr |
| May 24, 8:59 PM CDT | River Flood Warning | EAX | Jackson | 28 hr |
| May 24, 8:59 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 3 days |
| May 24, 9:28 PM CDT | Special Weather Statement | EAX | Howard, Randolph | 47 min |
| May 24, 10:20 PM CDT | Special Weather Statement | EAX | Adair | 40 min |
| May 24, 11:10 PM CDT | Flash Flood Warning | EAX | Adair, Caldwell, Carroll, Chariton, Johnson, Lafayette and 7 more | 6 hr |
| May 25, 12:59 AM CDT | Areal Flood Warning | EAX | Bates, Cass, Clay, Jackson, Platte | 9 hr |
| May 25, 1:40 AM CDT | Flash Flood Warning | EAX | Buchanan, Platte | 3 hr |
| May 25, 1:57 AM CDT | River Flood Warning | EAX | Carroll | 68 hr |
| May 25, 5:14 AM CDT | Areal Flood Warning | EAX | Adair, Caldwell, Carroll, Chariton, Johnson, Lafayette and 7 more | 6 hr |
| May 25, 5:22 AM CDT | River Flood Warning | EAX | Chariton, Macon | 9 days |
| May 25, 10:22 AM CDT | River Flood Warning | EAX | Daviess, Gentry | 71 hr |
| May 25, 10:22 AM CDT | River Flood Warning | EAX | Daviess, Livingston | 4 days |
| May 25, 4:38 PM CDT | Special Weather Statement | EAX | Atchison | 52 min |
| May 25, 4:58 PM CDT | Special Weather Statement | EAX | Atchison | 17 min |
| May 25, 5:22 PM CDT | Special Weather Statement | EAX | Nodaway | 38 min |
| May 25, 5:36 PM CDT | Special Weather Statement | EAX | Worth | 39 min |
| May 25, 6:00 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Nodaway, Worth | 30 min |
| May 25, 6:09 PM CDT | Special Weather Statement | EAX | Putnam | 51 min |
| May 25, 6:18 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Harrison, Worth | 42 min |
| May 25, 6:20 PM CDT | Areal Flood Warning | EAX | Gentry, Nodaway, Worth | 3 hr |
| May 25, 6:23 PM CDT | Severe Thunderstorm Warning | EAX | Gentry, Harrison, Worth | 37 min |
| May 25, 6:44 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Putnam, Schuyler, Sullivan | 46 min |
| May 25, 6:49 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Gentry, Grundy, Harrison, Mercer | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.